Jump to content

Shortness of breath, leg cramping on immunotherapy


Recommended Posts

Hi.

First I want to thank everyone who has helped with my questions, they responses have been very helpful in helping with my father's symptoms.

My dad has stage iv lung cancer that is now in his kidney and his liver.  He underwent chemo and radiation and is now on keytruda.  He is PD-L1>50% positive which seems to be helping the immuno, his cancer is now 'stable'.  

But my father has had severe difficulty breathing.  It originally started because he had inflammation in his lungs.  They put him on steroids to help with the inflammation in his lungs and is now tapering off the steroids.  The inflammation landed him in the ER but now seems to be clearing up.  I am curious if anyone has had severe shortness of breath?  We finally convinced the doctor to prescribe an oxygen machine which seems to be helping.  But without it, he can barely walk to the the bathroom or take a shower standing up.  He is also experiencing his legs being extremely sore.  We took him in to check for blood clots and he is clear of blood clots.  It was originally in his calf and now in his thighs. 

Any others feel these affects from the immuno or steroids'?  Does it get better with time?   just trying to help my dad out. He's a strong man and he's on his 4th immuno treatment and tries to remain active but its getting hard for him.  Its really tough to watch a guy who was riding and racing horses 6 months ago to where he is now.  

Thanks, so much!

Shane

 

 

 

 

 

  

Link to post
Share on other sites

Shane,

I’ve had/have shortness of breath. It is a common problem for many of us. My severe episodes were associated after thorasic surgeries and procedures. Then there are seasonal periods when I have difficulty breathing in the spring and fall associated with pollen. Pollen sensitivity is due to surgical scarring along my airway and other anatomical changes. 

I’ve had supplemental O2 and steroids and both of these eased my symptoms, especially O2. Lung inflammation happens for many reasons. Hopefully it is a short term problem for your dad. 

What helps me? Steamy showers and albuterol. For the latter, I purchased a reasonable priced nebulizer on Amazon and my GP wrote a script for albuterol. When things get clogged up I have a long steam shower in the morning and evening and use the nebulizer every 3 waking hours. I’ve been on this routine for about 10 years. My last supplemtal oxygen was in 2010. 

I can’t help with leg pain; I’ve not had this symptom. My doctor encouraged me to wean myself of supplemental oxygen because one can quickly become accustomed to it. I’ve not had immunotherapy and can’t offer experience about how that treatment affects lung inflammation. 

Stay the course. 

Tom

Link to post
Share on other sites

Have the Dr's considered heart damage? Radiation can damage the heart.  That was high on my list of potential reasons for my shortness of breath and they asked me about leg pain and swelling.

Good luck

Tom

Link to post
Share on other sites

Hi Shane,

I am 77 and have stage III(b) NSCLC.  I underwent standard 30 radiation/6 chemo treatment last February and March.   During that

treatment, I became progressively fatigued and S.O.B.  On the last day of radiation, my thighs were so weak that I practically had to crawl to the X-ray machine.

When treatment was over, my S.O.B. was so bad, I couldn't stand up to brush my teeth.  I was given large doses of steroids, but when I came off them, the

situation had not improved.  Seven months later, I am still enfeebled by fatigue and my activities are limited by S.O.B.  I understand that these

side effects are mainly from the radiation, and in my case probably permanent.

Link to post
Share on other sites
  • 2 weeks later...

Thank you all for your replies.  

Boomer, it sounds similar to my father, I am sorry to hear.  He tapered off the steroids but that made things worse so they have put the him back on the steroids.  He now has a breathing machine that he doesnt wear all the time but it helps when he absolutely needs it to catch his breath.  He continues to have pain move around his les and his hips.  We suspect its damage caused by the radiation.  FWIW to others, Mayo clinic told him he shouldnt have had radiaiton to begin with and should have had chemo and then immuno.

 

Thanks again.  Shane. 

Link to post
Share on other sites

Hi Shane,

 

I am nearing the end of my chemo/Keytruda treatments and will then go on just Keytruda for maintenance.  I didn’t really have any problems with Shortness of breath, but I do have leg/joint/bone pain.  At times after treatment it’s debilitating.  I do alternating ibuprofen and acetaminophen and when it’s unbearable a prescription pain med.  One thing I’ve been told repeatedly and have tried it and it helps is Claritin.  They don’t know why it works, but I take 1 non drowsy per day, the 24 hour kind.  Try it, can’t hurt.  I hope you find him the relief he needs and hooray for the cancer being stable!
 

Babs

Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Restore formatting

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

×
×
  • Create New...